Topomax and School Performance

Vicki - posted on 06/25/2013 ( 4 moms have responded )

9

0

0

I was happy to find circle of moms while searching around for info on Topomax. My daughter (9 years old) started having migraine headaches a few months ago. When I think about it, she's had headaches from time to time, some more severe than others, but it was maybe once or twice a year and I didn't make the connection that they might be migraines (I get them) until she had one bad enough to wake her up at night (pounding headache). They've steadily increased and my be due to approaching puberty. She had an MRI (normal). I kept a headache diary for 2 months and as she was getting headaches so frequently, the neurologist decided to put her on Topomax.

She's only been on it for about ten days. No side-effects, but she's on a low dose. Her dosage will be increased soon. She's in summer camp. She's good at following directions, and we're impressing upon her (and the camp) the importance of staying hydrated. I'll also be monitoring her closely re: her ability to sweat.

My question is this: for the moms of school-aged kids on topomax, did you see a decline in performance? My daughter starts 5th grade in the fall. I wonder if things will balance out by then with the topomax, to where she can continue to perform well in school. She's not a genius by any stretch, but she likes school and likes doing well, so I'm concerned that the topomax could have an effect on her school performance.

In my case, I'm not as concerned with the possible effect on her appetite. She was a 9 pound baby and came out hungry. :) She's always been a big eater and a little on the chubby side. She and I have been working on making good food choices, so in that sense the topomax could likely help....though I wish she didn't have to be on a medication at all. Would appreciate hearing others whose children have been on topomax for a "long" time.

4 Comments

View replies by

Vicki - posted on 07/03/2013

9

0

0

Hi Gail,

Wow. I am seeing that topomax truly affects people differently. Interesting that you mentioned that you're a teacher. One of my daughter's teachers (4th grade) has been on topomax for two years and loves it. She mentioned the thing about not being able to find a word, but that was pretty much it.

Yet I did read somewhere (another site) of a child who became depressed on the medication and other negative side affects. I'll continue to watch my daughter carefully. So far, she's doing well, from all I can see, on a low dose. Thank you for responding.

Vicki - posted on 07/03/2013

9

0

0

Hi Kristi,

Thank you for your response. Katy has been on 25 mg of topomax for two weeks and already, we're seeing positive effects. Yesterday, it occurred to me that she mentioned having a headache only once in the last five days, and it was right after she finished running a race. It throbbed, then it stopped. Prior to that she was getting nearly daily headaches that we'd control with ibuprofen while she was at school and when necessary, sumitriptan. I'm curious to see if the lower dose will continue to work for her.

I personally started getting migraines very frequently about a year ago. I kept a headache journal and realized I was getting them 15 days out of the month with nausea. My neurologist put me on amitryptiline. I'm not crazy about it (it messed with my appetite so I gained 10 pounds), but I must say it has helped. It wasn't a possibility for my daughter, since she has a healthy appetite and we were concerned that it would kick it in to overdrive. He said I could switch to topomax but it's quite a drawn out process to switch, and I'd rather not put my body (and my head!) through that if I don't have to.

I can really relate to what you said, even though I personally take amitriptyline. There are times I run words together....for example car and park might become "prark." There are also times I've noticed that I have to stop, sometimes no more than for a second or two before I can find a word. But I'm over 40 too and I'm definitely experiencing peri-menopausal symptoms so it's hard to know if I'm crazy on my own, or crazy on the amitryptiline or both! Thanks so much for your response!

Kristi - posted on 07/03/2013

1,355

3

78

Like Gail, I don't know how it affects children but I have been on it for a number of years mainly for headaches. However, my experience has been positive, overall.

When I first started to take it, some things tasted funny, carbonated drinks tasted flat and weird. I did lose my appetite a little bit. But, both of those issues subsided as my body got used to the medication.

Now a days, I lose my words once in awhile but I am on other meds that have contributed to that problem and I'm 42. I don't work, so my mind isn't as active as your daughter's is. Use it or lose it, so they say. ; )

The good news is I stopped having migraines 2-3 times per month and headaches at least 5 times per week. When I do have them, they are usually less intense. Now, I only get migraines 2-3 times per year.

You sound very involved and I'm sure you'll notice any change(s) in your daughter and with her doctor's help, you'll be able to do what's best for her!

Gail - posted on 07/02/2013

6

0

2

I don't know about how it affects kids, but I am a teacher and it made me CRAZY. I slowly increased the dosage and after about a month, I was very depressed, I couldn't stop crying all the time, I couldn't make decisions, I couldn't deal with life. Not good in front of a room of 34 second-graders. Luckily it was at the beginning of the school year, so we only had two days of school before the long Labor Day weekend. I stopped taking it immediately and the symptoms went away in about 3 days. I try to warn people about the AWFUL side effects on some people. What for these signs. Good Luck

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms